Alert archive / South Dakota / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Sioux Falls, SD

February 14, 20268 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Feb 14, 2026, 8:31 PM CST for 8 counties in South Dakota. It took effect at Feb 15, 2026, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2026, 8:31 PM CST (02:31 UTC)
In effect from
Feb 15, 2026, 12:00 PM CST
Expired
Feb 15, 2026, 6:00 PM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 149 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2026-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2026-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS83 KFSD 150231
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
831 PM CST Sat Feb 14 2026

SDZ050-052-053-057>059-063-064-151200-
/O.UPG.KFSD.FW.A.0001.260215T1800Z-260216T0000Z/
/O.NEW.KFSD.FW.W.0001.260215T1800Z-260216T0000Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas-
831 PM CST Sat Feb 14 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHCENTRAL SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 6 PM CST Sunday. The Fire Weather Watch is no longer
in effect.

* AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, 
  Brule, Aurora, Davison, Charles Mix and Douglas.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
801 
WWUS83 KFSD 151543
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
943 AM CST Sun Feb 15 2026

SDZ050-052-053-057>059-063-064-160000-
/O.CON.KFSD.FW.W.0001.260215T1800Z-260216T0000Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas-
943 AM CST Sun Feb 15 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHCENTRAL SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, 
  Brule, Aurora, Davison, Charles Mix and Douglas.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
736 
WWUS83 KFSD 152342
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
542 PM CST Sun Feb 15 2026

SDZ050-052-053-057>059-063-064-160045-
/O.EXP.KFSD.FW.W.0001.000000T0000Z-260216T0000Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas-
542 PM CST Sun Feb 15 2026

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHCENTRAL SOUTH DAKOTA...

As surface winds and temperature decrease into the early evening,
any fire weather concerns should gradually diminish. As a result,
the Red Flag warning will be allowed to expire at 6pm.

$$

IG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Feb 14, 5:14 PM CST, 3 hours 17 minutes earlier. Its key messages:

  • Near-record to record temperatures persist through the middle of next week. Average highs will be +25 to +35 degrees above average.
  • Fire weather concerns remain on the table for Sunday as temperatures warm, humidity falls, and wind strengthen. Have expanded the Fire Weather Watch to now include most locations west of the James River excluding Beadle County. The Watch remains in effect from 12 pm to 6 pm Sunday.
  • Outside of a few light showers/sprinkles south of I-90 today, dry weather is expected until at least late Tuesday into Wednesday.
  • Rain and some snow chances (30-60%) return Tuesday night into Wednesday morning. The bulk of the precipitation will stay north and east of the area. A second round of light snow is possible (30%) for Thursday.
Area forecast discussion, Feb 14, 5:14 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
514 PM CST Sat Feb 14 2026

.KEY MESSAGES...

- Near-record to record temperatures persist through the middle
  of next week. Average highs will be +25 to +35 degrees above
  average.

- Fire weather concerns remain on the table for Sunday as
  temperatures warm, humidity falls, and wind strengthen. Have
  expanded the Fire Weather Watch to now include most locations
  west of the James River excluding Beadle County. The Watch
  remains in effect from 12 pm to 6 pm Sunday.

- Outside of a few light showers/sprinkles south of I-90 today,
  dry weather is expected until at least late Tuesday into
  Wednesday.

- Rain and some snow chances (30-60%) return Tuesday night into
  Wednesday morning. The bulk of the precipitation will stay
  north and east of the area. A second round of light snow is
  possible (30%) for Thursday.

&&

.DISCUSSION...
Issued at 157 PM CST Sat Feb 14 2026

A few light showers/sprinkles persist across parts of the area south
of I-90 early this afternoon as weak lift in a somewhat saturated
dendritic growth zone (DGZ) persists. With dry air in the low
levels, rain may not fully reach the ground, resulting in virga.
When rain has reached the surface, reported rainfall amounts have
been very light, at around a hundredth of an inch. These light
showers and sprinkles will persist through the rest of the afternoon
hours and into part of the evening timeframe before this weak lift
pushes east of the area. Thus, quiet conditions are expected for the
overnight hours. Low temperatures will fall to the upper 20s to low
30s.

Sunday will be a very warm day with high temperatures warming to the
upper 50s to upper 60s across the area as warm air advection (WAA)
strengthens a bit aloft. This will push 850 mb temperatures up to
+5C to +11C, placing these temperatures in the 95th percentile of
climatology. Thus, near record to possibly record high temperatures
are on the table for tomorrow. The very warm temperatures will also
coincide with low humidity and some breezy winds mainly west of the
James River. Thus, fire danger is possible in this area. More
details about this fire danger can be found in the fire weather
discussion below. Given the sunset this time of year, any fire
danger will come to an end around sunset. Low temperatures will be
mild, only falling to the 30s to about 40F.

Next week will begin dry on Monday with a continuation of above
normal temperatures thanks to upper level ridging residing over the
central CONUS. Highs will again be warm in the 50s and 60s. Things
begin to change on Tuesday as heights begin to fall aloft ahead of
an incoming upper level wave. WAA will strengthen ahead of the
incoming wave, pushing 850 mb temperatures up to +5C to +10C aloft.
There will also be a warm front associated with the WAA as well
which can alter temperatures. Currently favoring a high temperature
range from the upper 50s to low 70s which is supported by the NBM.
The NBM shows a 70-100% chance for high temperatures to exceed 60F
along and south of I-90. With breezy winds in place, there could be
a return of elevated fire danger. However, both the fire danger
threat and high temperatures could be mitigated if low level stratus
develops. Currently, the LREF shows a 40-70% chance for cloud cover
to exceed 50% along and north of I-90. Probabilities drop to about
20% along the Missouri River valley.

While the daylight hours will be dry, chances for precipitation will
increase as the main quasi-geostrophic (QG) forcing for ascent
arrives. Since temperatures will be quite warm, the main
precipitation type is expected to be rain at this time. A cold front
looks to push through the area during the overnight hours, cooling
temperatures and increasing winds out of the northwest. At this
time, the deterministic guidance is in decent agreement in keeping
the bulk of the precipitation north and east of our area. The
ensembles continue to show the highest probabilities (60-100%
chance) for exceeding a tenth of an inch in this same area as well.
The exception is the Euro AI ensemble as it shows a 60-80% chance
exceeding the same amount of liquid QPF along and north of I-90.
With temperatures further cooling into Wednesday morning, some light
snow could mix in with any light rain showers. Wednesday will be
cooler, but still above average with highs in the 40s and 50s with a
continuation of breezy winds.

Another round of precipitation is possible on Thursday. Though this
round of precipitation is a bit more uncertain as medium range
guidance varies on the evolution of an upper level wave passing
through the Northern Plains and Upper Midwest. The majority of the
guidance has a more progressive wave passing through which will
would only bring minor precipitation to the area. The exception is
the operational Euro model as it amplifies the wave and closes off
the low. The ensembles on the other hand keep the wave progressive
and show a 10-30% chance for liquid QPF amounts to exceed a tenth of
an inch. The highest probabilities are driven by the operational
Euro ensemble. Will continue to monitor how this system evolves over
the coming days as changes in the upper level system can have
meaningful changes in the forecast.

The end of the week looks to be more on the quiet side of things as
broad troughing resides over the Northern Plains. This will keep
temperatures closer to seasonable in the 20s and 30s. The ensembles
support this as they show at most a 30% chance for for high
temperatures exceeding 40F. Mainly dry conditions will accompany the
return to near seasonable temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 510 PM CST Sat Feb 14 2026

Mainly VFR conditions will persist across the area this TAF
period. Besides a few sprinkles this evening, mostly quiet
conditions will persist across the area through Sunday. Otherwise,
light and variable winds will become more southerly and breezy
by Tuesday afternoon with wind gusts between 20-30 mph expected.

&&

.FIRE WEATHER...
Issued at 157 PM CST Sat Feb 14 2026

No fire danger is expected for this afternoon due to winds remaining
light and variable across the area. Things will change for tomorrow
though as very warm temperatures lead to low humidity levels across
the area. High temperatures will warm to the upper 50s to 60s with
the warmest temperatures occurring across central and south central
South Dakota. This will result in low humidity values down to 17-25%
along and south of a line from Huron, South Dakota to Sioux Falls,
South Dakota to Cherokee, Iowa. Winds have trended up as well with
gusts up 25-30 mph along and west of the James River Valley. Have
expanded the Fire Weather Watch to now include most locations west
of the James where confidence is highest in near critical to
critical fire danger conditions being met. Winds are not as strong
across Beadle so felt confident enough to leave them out of the
Watch. The Watch remains in effect from noon to 6 pm on Sunday.

Elevated fire danger remain possible across locations east of the
James given low RH values but weaker winds.

&&

.CLIMATE...
Issued at 157 PM CST Sat Feb 14 2026

The forecast over the next 4 to 5 days will feature near record
to record highs and near record warm low temperatures:

Record high temperatures:

February 14: KFSD: 66/1954 KSUX: 62/1934 KHON: 60/1999 KMHE: 65/1954
February 15: KFSD: 63/1921 KSUX: 67/1921 KHON: 66/1921 KMHE: 66/1921
February 16: KFSD: 64/1981 KSUX: 66/1981 KHON: 62/2017 KMHE: 63/2017

Record warm low temperatures:

February 14: KFSD: 35/2002 KSUX: 37/2002 KHON: 32/2002
February 16: KFSD: 35/1998 KSUX: 37/1998 KHON: 36/2011
February 17: KFSD: 33/1992 KSUX: 37/1930 KHON: 35/1981
February 18: KFSD: 38/1994 KSUX: 39/1971 KHON: 35/1994

Additionally climate perspectives indicate that the current forecast
through Monday the 16th would push the mean monthly temperature
departure at Sioux Falls (+15 degrees), Sioux City (+15 degrees),
and Huron (+18 degrees) as the warmest February on record through
that date.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch Sunday afternoon for SDZ050-052-053-057>059-
     063-064.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...05
FIRE WEATHER...Meyers
CLIMATE...Dux
Hazardous weather outlook, Feb 14, 5:10 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
510 PM CST Sat Feb 14 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-152315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
510 PM CST Sat Feb 14 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A combination of warm and dry conditions along with periodic
breeziness will lead to high to very high fire danger on both Sunday
and Tuesday. The main focus will be across southcentral SD by Sunday
and the lower Missouri River Valley by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.